silana
Badges: 3
Rep:
? You'll earn badges for being active around the site. Rep gems come when your posts are rated by other community members.
#1
Report Thread starter 3 years ago
#1
Im a bit stuck on my homework.
After a heart attack someone was given 4 medication
simvastatin
asprin
atenolol
enapril
however on the liver function test the enzymes AST ALT ALP and bilirubin became high levels. I wanted to know how these medications caused the enzymes to rise. (mechanism of action)
0
reply
macpatgh-Sheldon
Badges: 20
Rep:
? You'll earn badges for being active around the site. Rep gems come when your posts are rated by other community members.
#2
Report 3 years ago
#2
The most likely cause of the rise in the transaminases and the alkaline phosphatase (indicators of hepatic dysfunction) is the simvastatin. These drugs (statins) used as cholesterol-lowering agents, are known to have a fairly uncommon side effect of liver involvement.

As far as I am aware, the precise mechanism of this side effect is unknown; however, the rise in enzymes (which in itself may not indicate actual liver damage, which is rare), might be due to a change in the hepatocellular membrane, occurring due to the reduced levels of cholesterol (particularly LDL-Cholesterol); as you will know, cholesterol is an important constituent of the cell membrane. This change might just lead to "leakage" of enzymes out of hepatocytes, ultimately into the blood.

Out of interest, the mechanism of action of the statins is the inhibition of HMG-CoA reductase; this leads to the induction of a transcription factor that results in greater levels of hepatic LDL receptors, which in turn reduces the release of LDL-C into the blood from the liver.

(btw, aspirin is spelt with an extra "i", and the ACE inhibitor is enalapril).

Side effects of aspirin include gastro-oesophageal erosion (gastric ulcer after long-term high-dose use (3-6g/day) in the past for RA), and acute renal failure.

Side effects of the ACE inhibitors include cough due to increased Substance P or bradykinin and hyperkalaemia (high serum potassium i.e. > 5 mM/l).

Atenolol is a cardio-selective (has a greater affinity for the beta-1 receptors in the heart than the beta-2 receptors in the lungs and in muscular blood vessels) beta-adrenoceptor blocking agent. It can cause cardiac failure, heart block, and bradycardia.

M
Last edited by macpatgh-Sheldon; 3 years ago
2
reply
Jpw1097
Badges: 19
Rep:
? You'll earn badges for being active around the site. Rep gems come when your posts are rated by other community members.
#3
Report 3 years ago
#3
(Original post by macpatgh-Sheldon)
The most likely cause of the rise in the transaminases and the alkaline phosphatase (indicators of hepatic dysfunction) is the simvastatin. These drugs (statins) used as cholesterol-lowering agents, are known to have a fairly uncommon side effect of liver involvement.

As far as I am aware, the precise mechanism of this side effect is unknown; however, the rise in enzymes (which in itself may not indicate actual liver damage, which is rare), might be due to a change in the hepatocellular membrane, occurring due to the reduced levels of cholesterol (particularly LDL-Cholesterol); as you will know, cholesterol is an important constituent of the cell membrane. This change might just lead to "leakage" of enzymes out of hepatocytes, ultimately into the blood.

Out of interest, the mechanism of action of the statins is the inhibition of HMG-CoA reductase; this leads to the induction of a transcription factor that results in greater levels of hepatic LDL receptors, which in turn reduces the release of LDL-C into the blood from the liver.

(btw, aspirin is spelt with an extra "i", and the ACE inhibitor is enalapril).

Side effects of aspirin include gastro-oesophageal erosion (gastric ulcer after long-term high-dose use (3-6g/day) in the past for RA), and acute renal failure.

Side effects of the ACE inhibitors include cough due to increased Substance P or bradykinin and hyperkalaemia (high serum potassium i.e. > 5 mM/l).

Atenolol is a cardio-selective (has a greater affinity for the beta-1 receptors in the heart than the beta-2 receptors in the lungs and in muscular blood vessels) beta-adrenoceptor blocking agent. It can cause cardiac failure, heart block, and bradycardia.

M
(Original post by silana)
Im a bit stuck on my homework.
After a heart attack someone was given 4 medication
simvastatin
asprin
atenolol
enapril
however on the liver function test the enzymes AST ALT ALP and bilirubin became high levels. I wanted to know how these medications caused the enzymes to rise. (mechanism of action)
Just as macpatgh-Sheldon has said, the most likely cause of the raised transaminases (ALT and AST) would be simvastatin. Statins can cause transaminitis (raised transaminases) - however, this is usually mild, temporary and asymptomatic.
0
reply
X

Quick Reply

Attached files
Write a reply...
Reply
new posts
Back
to top
Latest
My Feed

See more of what you like on
The Student Room

You can personalise what you see on TSR. Tell us a little about yourself to get started.

Personalise

Year 12s - where are you at with making decisions about university?

I’ve chosen my course and my university (18)
31.03%
I’ve chosen my course and shortlisted some universities (22)
37.93%
I’ve chosen my course, but not any universities (2)
3.45%
I’ve chosen my university, but not my course (3)
5.17%
I’ve shortlisted some universities, but not my course (4)
6.9%
I’m starting to consider my university options (7)
12.07%
I haven’t started thinking about university yet (1)
1.72%
I’m not planning on going to university (1)
1.72%

Watched Threads

View All
Latest
My Feed

See more of what you like on
The Student Room

You can personalise what you see on TSR. Tell us a little about yourself to get started.

Personalise